Alert archive / Montana / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Great Falls, MT

July 22, 2008Beaverhead County, Madison County, Montana

NWS Great Falls, MT issued this flash flood warning at Jul 22, 2008, 4:32 PM MDT for Beaverhead County, Madison County, Montana. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 4:32 PM MDT (22:32 UTC)
Expired
Jul 22, 2008, 6:30 PM MDT
In force
118 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

Counties Beaverhead County, MT, Madison County, MT

The radar

The Missoula radar (KMSX), 220 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:35 PM MDTFLASH FLOODDillon, MTREPORTS OF STORM RUNOFF THAT IS BUMPER DEEP IN SEVERAL ROADS AND STREETS IN TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3324 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTFX 222232
FFWTFX
MTC001-057-230030-
/O.NEW.KTFX.FF.W.0001.080722T2232Z-080723T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
432 PM MDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BEAVERHEAD COUNTY IN SOUTHWEST MONTANA...
  THIS INCLUDES THE CITY OF DILLON...
  NORTHWESTERN MADISON COUNTY IN SOUTHWEST MONTANA...
  THIS INCLUDES THE CITIES OF...VIRGINIA CITY...SHERIDAN...

* UNTIL 630 PM MDT

* AT 424 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE ALDER...DILLON...SHERIDAN...TWIN
  BRIDGES AND VIRGINIA CITY.

RAINFALL AMOUNTS OF ONE HALF TO ONE INCH HAVE ALREADY FALLEN OVER 
THE WARNED AREA. ADDITIONAL THUNDERSTORMS COULD DEVELOP AND MOVE 
THROUGH THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4540 11280 4573 11210 4532 11175 4508 11267

$$

MPJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:12 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 22, 3:12 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
312 PM MDT TUE JUL 22 2008

.DISCUSSION...

TONIGHT THROUGH THURSDAY...ACTIVE WEATHER PATTERN THIS EVENING AS
A COUPLE OF STRONG SHORT WAVES MOVE OUT AHEAD OF THE UPPER TROF
AND MOVE ACROSS THE AREA. THUNDERSTORMS CONTINUE TO DEVELOP AND
SOME MAY BECOME SEVERE WITH HEAVY RAIN AND LARGE HAIL. CONVECTIVE
ACTIVITY SHOULD END BY MIDNIGHT WITH ISOLATED SHOWERS POSSIBLE
THEREAFTER. ISOLATED THUNDERSTORMS WILL AGAIN DEVELOP WEDNESDAY
AFTERNOON AS THE UPPER TROF AXIS MOVES ACROSS THE AREA. RIDGING
RETURNS TO WESTERN MONTANA THURSDAY BRINGING DRIER AND STABLE
CONDITIONS WITH A FEW LINGERING SHOWERS IN THE EAST. TEMPERATURES
WILL REMAIN NEAR SEASONAL AVERAGES. EMANUEL

THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS FORECAST AN UPPER RIDGE
TO DEVELOP OVER THE AREA THURSDAY NIGHT AND CONTINUE OVER THE AREA
INTO FRIDAY. WITH THE UPPER RIDGE APPROACHING THE FORECAST AREA
THURSDAY NIGHT MODELS DO NOT FORECAST PRECIPITATION AND FEELING
CONFIDENT ENOUGH TO REMOVE ITS MENTION FROM THE FORECAST. LATEST
MODEL RUNS ARE ALSO DRY ON FRIDAY BUT PREVIOUS RUNS OF SOME OF THE
MODELS HAD PRECIPITATION SO WILL LEAVE THE SLIGHT CHANCE OF
PRECIPITATION FORECAST FOR SW MT AND THE NW MOUNTAINS. THEREAFTER
MODELS FORECAST SW FLOW ALOFT BUT DIFFER ON DETAILS OF WEAK EMBEDDED
SHORTWAVES. ALTHOUGH LATEST MODEL RUNS ARE MOSTLY DRY AM RELUCTANT
TO DROP THE MENTION OF PRECIPITATION AS IT DOES NOT TAKE MUCH
MOISTURE/LIFT THIS TIME OF YEAR TO GENERATE A FEW THUNDERSTORMS.
ENDED UP MAKING ONLY SOME MINOR CHANGES TO INHERITED CHANCE OF
PRECIPITATION FORECASTS. BLANK

MONDAY AND TUESDAY...LATEST MODELS CONTINUE TO DEPICT A WEST TO
SOUTHWEST FLOW OVER WEST AND CENTRAL MONTANA DURING THIS PERIOD.
MONSOONAL MOISTURE IS EXPECTED TO MOVE IN FROM THE SOUTH AND PROVIDE
A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE SOUTHWEST MOUNTAINS
AND POSSIBLY THE NORTH CENTRAL PLAINS. USED CLIMO POPS THROUGH THE
PERIOD AND KEPT TEMPERATURES NEAR SEASONAL. SAUCIER

&&

.AVIATION...
UPDATED 2110Z.
MAINLY VFR CONDITIONS ARE EXPECTED ACROSS NORTH
CENTRAL...CENTRAL...AND SOUTHWEST MONTANA THROUGH WEDNESDAY MORNING.
AN AREA OF CLOUDS AND SHOWERS WILL CONTINUE TO MOVE NORTH ALONG THE
ROCKY MOUNTAIN FRONT THIS AFTERNOON...BRINGING OCCASIONAL MVFR
CONDITIONS TO THE KCTB TERMINAL. A STRONG SHORTWAVE TROUGH WILL ALSO
MOVE NORTHEAST OVER THE AREA...BRINGING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE AREA ALONG AND SOUTH OF A LINE FROM KGTF TO
KHVR. SOME STORMS IN THAT AREA MAY PRODUCE HEAVY RAIN AT TIMES...
POSSIBLY LARGE HAIL...AND GUSTY WINDS TO 45 KT. THESE STORMS MAY
ALSO CAUSE OCCASIONAL MVFR CONDITIONS AT THE
KBZN...KHLN...KGTF...AND KLWT TERMINALS. ANY THUNDERSTORMS THAT
DEVELOP ACROSS NORTH CENTRAL MONTANA (INCLUDING THE KCTB AND KHVR
TERMINALS) WILL BE WEAKER WITH LESS THREAT FOR HAIL. THE SHORTWAVE
WILL EXIT THE AREA LATER THIS EVENING AND OVERNIGHT...FOR DECREASING
CLOUDS AND STORMS. BREEZY WESTERLY WINDS WILL ALSO DEVELOP IN THE
WAKE OF THE SYSTEM.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  82  49  81 /  60  20  20  10
CTB  50  78  45  77 /  60  20  20  10
HLN  59  86  55  86 /  50  20  20  10
BZN  53  88  48  88 /  60  20  20  10
WEY  47  77  44  78 /  50  20  20  10
DLN  53  82  48  84 /  40  20  20  10
HVR  58  82  50  81 /  50  10  20  20
LWT  54  80  49  78 /  60  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR MTZ008-
015-055.

&&

SHORT TERM...EMANUEL
LONG TERM...BLANK/SAUCIER
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 22, 2:49 PM MDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT TUE JUL 22 2008

MTZ008-015-055-231230-
BEAVERHEAD-MADISON-GALLATIN-
249 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
BEAVERHEAD...MADISON...AND GALLATIN COUNTIES UNTIL 9 PM MDT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHWEST MONTANA
IN ADVANCE OF A VERY MOIST PACIFIC STORM SYSTEM. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE...WHICH MEANS THEY MAY PRODUCE
HAIL GREATER THAN THE SIZE OF DIMES AND DAMAGING WINDS GREATER
THAN 55 MPH. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO
THE EVENING...BEFORE DIMINISHING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF
DIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>014-044>054-231230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
249 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
IN ADVANCE OF A VERY MOIST PACIFIC STORM SYSTEM. SOME OF THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY ALONG AND SOUTH OF A LINE FROM HELENA TO GREAT
FALLS TO LEWISTOWN. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
INTO THE EVENING...BEFORE DIMINISHING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF
DIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 22, 3:27 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             1 E BOZEMAN             45.68N 111.02W
07/22/2008  E0.75 INCH       GALLATIN           MT   PUBLIC

            ALONG INTERSTATE 90 JUST EAST OF BOZEMAN

&&

WILLIAMSON DC
Local storm report, Jul 22, 4:18 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             4 W DILLON              45.22N 112.72W
07/22/2008  E1.00 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            VERY HEAVY RAIN AND STRONG WINDS PRECEDED LARGE HAIL

0413 PM     TSTM WND GST     DILLON                  45.22N 112.63W
07/22/2008  E65.00 MPH       BEAVERHEAD         MT   TRAINED SPOTTER

&&

MPJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:04 PM MDTSevere Thunderstorm WarningTFXGallatin26 min
Jul 22, 3:38 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison67 min
Jul 22, 4:53 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison67 min
Jul 22, 5:04 PM MDTFlash Flood WarningTFXGallatin, Jefferson, Madison3 hr
Jul 22, 5:59 PM MDTSevere Thunderstorm WarningTFXGallatin48 min

Nearby

Flash Flood Warnings in Montana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.